Pneumonia Severity Index Calculator

Enter age, sex and vital signs to estimate a simplified pneumonia severity score.

How it is calculated

This is a simplified point score for educational use. It starts from the age in years, then adjusts: −10 for female sex, +10 for a nursing-home resident, +20 for altered mental status, +20 for a respiratory rate of 30 or more per minute, +20 for a systolic blood pressure under 90 mmHg, +15 for a temperature below 35 °C or at or above 40 °C, and +10 for a pulse of 125 or more. Nursing home and mental status are entered as 0 (no) or 1 (yes); any non-zero number counts as yes, and any sex other than female is scored as male.

The total sets the class shown: up to 70 is Class I–II, 71 to 90 is Class III, 91 to 130 is Class IV and above 130 is Class V, each printed with an approximate mortality range. An age of zero or less, or a missing vital sign, gives no result. Laboratory values, oxygen saturation and chronic diseases that the full clinical rule weighs are not included, so the result is an estimate and never a basis for deciding where to treat a patient.

Worked example

A 72-year-old woman, not from a nursing home, alert, with respiratory rate 32, systolic pressure 85, temperature 38.1 °C and pulse 110. Start with age: 72. Female: 72 − 10 = 62. Respiratory rate 32 is at least 30: +20 = 82. Systolic 85 is under 90: +20 = 102 pts. Temperature 38.1 is within the 35 to 40 band and pulse 110 is below 125, so they add nothing. 102 falls in 91 to 130, so the tool shows Class IV (moderate–high) with a mortality range of about 8–9%.

Try this example →

Common mistakes

  • Treating the total as a full PSI/PORT result. Lab findings and chronic diseases are not part of this version, so a patient can be at higher risk than the class shown.
  • Entering the blood pressure as diastolic, or as mean pressure. The rule uses the systolic value, and under 90 mmHg is what adds points.
  • Entering the temperature in Fahrenheit. A fever of 102 °F typed as 102 reads as far above 40 °C and adds 15 points (the example patient would jump from 102 to 117), while a normal 98.6 would also be scored as extreme heat.
  • Typing words in the nursing home or mental status fields. They must be 0 or 1.
  • Reading the mortality range as a personal prediction. It is a group range printed with the class, not the chance for one patient, and the tool states it is not medical advice.

Sources

About this calculator

The Pneumonia Severity Index (PSI), also known as the PORT score (Pneumonia Outcomes Research Team), is a clinical prediction rule that estimates a patient’s 30-day mortality risk from community-acquired pneumonia by combining age, sex, comorbidities, laboratory findings, and vital signs — respiratory rate, blood pressure, temperature, heart rate, oxygen saturation, and mental status — into a single point score in the full clinical rule. The point total sorts patients into risk classes I through V, with higher classes indicating higher mortality risk and typically guiding the decision between outpatient treatment, brief observation, or hospital admission.

This simplified calculator reproduces the core structure of the PSI/PORT approach as an educational approximation of the full clinical rule. It uses only your age, sex, nursing-home residence, mental status, respiratory rate, systolic blood pressure, temperature and pulse to give an estimated score and risk class. It does not use oxygen saturation, comorbid conditions (cancer, liver disease, heart failure, cerebrovascular disease, renal disease) or the additional lab and imaging findings that the full rule also weighs. The full rule also places some patients in Class I before any scoring (age 50 or under, no comorbid conditions, normal examination); here every score up to 70 reads as Class I–II. Emergency physicians and hospitalists use the full PSI/PORT score as one of several tools to triage pneumonia severity and decide site-of-care; this tool is for general understanding only and is not a substitute for clinical evaluation.

Was this helpful?

You can pick up to 3 reactions.

Comments (1)

  • Editorial team

    Because age goes into this score point for point, age alone sets the baseline: an 85-year-old man with entirely normal vitals already scores 85, which is Class III, before any abnormal finding is added. So read the class as age plus illness, not illness alone. It is an educational estimate, and a real patient decision needs a clinician. Which other clinical scores would you like to see explained?

Popular calculators

All Calculators